On the evening of Sunday 30 April, I enjoyed dinner in a party of five with a friend. Everyone came back to my home afterwards for a chat, and for a while everything was all very normal and uneventful. However, shortly after midnight my friend suddenly threw his mobile phone on the floor several times, destroying it. A short time later he started to stumble around groggily, and told me that about an hour earlier he had taken an overdose of 200 tablets—an entire bottle—of lithium carbonate, a medication commonly used to treat bipolar disorder.
I sprang into action, telling the others we needed to immediately get him to hospital. We got him downstairs and into a taxi, and then quickly to a nearby hospital. On the way there, my heart sank as I read on my mobile phone’s internet about the potential effects of a lithium carbonate overdose. As well as the dose he had taken being potentially fatal, renal failure is common.
Fortunately the hospital is close by, and it was excellent. The doctor and nurses in the emergency department immediately got to work on pumping out his stomach, and on administering sodium, fluids, and other medication. Just as they were about to begin, he also vomited, which was a great help in ridding his system of the toxic levels of lithium carbonate. The stomach pumping was maintained for around two hours, and then we stayed awake with him for the next 12 hours until early afternoon on Monday, first in the emergency ward and then in the adjacent observation ward, while the doctor and nurses monitored his condition. They had at first planned to monitor him in hospital for several days, in ICU if necessary, as there can be a delay in when maximum toxicity occurs. However, blood tests showed a rapid decline in his lithium carbonate concentrations, and as he was showing no ill effects at all he was free to go home.
The next day, he said he wouldn’t want to overdose again, after seeing the extreme distress it had caused to his friends and family. We hope this will be true, but we know all too well how volatile his situation is. Just three weeks earlier, close to midnight on Monday 10 April, he told me he had taken an overdose of Xanax, a medication used to treat anxiety disorders. Just like the most recent incident, I immediately contacted his sister and her boyfriend, and we rushed him to hospital where his stomach was pumped and fluids were administered. We took him home at around seven the next morning, and he then slept for most of the next 36 hours, which was very worrying. When he finally awoke he had no memory of the nearly two full days since he took the overdose. That is still the case.
The two overdoses follow an earlier incident where his behaviour didn’t seem quite right, and I found him ready to plunge a knife into his stomach. There have also been a number of incidents of self-harm. These were in the form of arm cuts, most of which required stitches, and arm scratching. Two of the cutting incidents occurred before I met him two-and-a-half years ago, and the third shortly after. He made the third cut while on a phone call to me, in response to an unstable relationship he was having at the time, and proceeded despite my desperate pleas for him to stop.
After this incident, I began to suspect he had some form of serious mental illness, perhaps bipolar disorder. My concerns in this regard were worsened by further incidents of volatile mood swings. However, he fiercely rejected my subtle suggestions in this regard. Here in China, mental illness is still very much a taboo, and western television dramas and movies have compounded the problem by displaying mentally ill people as murderers and criminals. So nobody even wants to consider that they might suffer from a mental illness.
However, with his volatile mood swings causing great frustration to him, he started to open up to the possibility that he might have a mental illness, and one evening around a year ago we read through internet information about a range of mental illnesses. His symptoms appeared to match the description of the symptoms of bipolar disorder, so we set about locating a mental health hospital and went there the next day. They diagnosed extreme depression, and to my surprise gave him a wide range of medication for a wide range of mental health problems including bipolar disorder, schizophrenia, and anxiety. The array of medications included the lithium carbonate and Xanax that he would later use to overdose.
The medications had significant side effects, including nausea and vomiting, and were of little benefit except for dulling the volatility of his mood swings a little. So, after around three months of taking the medications, he refused to continue with them.
With his situation not improving and his frustration growing, he sought treatment around three months ago at the mental health section of another hospital, supposedly a top hospital in the province with top psychiatrists. However, the treatment he received was seriously unprofessional. Only a few minutes were allocated to patient assessment by a very impatient and unfriendly psychiatrist and nurses, and a nurse completed large parts of the assessment documentation without corresponding questions being asked of the patient. Needless to say, he left this hospital even more frustrated and agitated than he already was.
It was then that he started to do a lot more reading about mental illnesses, and discussing his findings at length with me. From this extensive exploration, we believe that it’s likely he has one of the least known mental illnesses—the misleadingly labelled borderline personality disorder (BPD)—a serious disease that has the greatest proportion of suicides of any mental illness. Around one in ten sufferers will have a successful suicide attempt.
In the coming articles (parts 2, 3, and 4), I aim to improve your awareness and knowledge of borderline personality disorder. This is vital. Whatever can be done to prevent the devastation of suicide must be done.
The next article (part 2) discusses the diagnosis, causes, and treatment of BPD. The following article (part 3) looks at how BPD is being seriously neglected and stigmatized in the community, including by mental health practitioners, and what can be done to address this, including by knowledge managers. The final article (part 4) provides information on how to effectively support a partner, family member, or friend with BPD. Supporting someone with BPD is an incredibly difficult and emotionally fatiguing task, but without the committed and effective support of family and friends, suicide is a frighteningly real possibility.
Next article: The worst mental health killer you probably know nothing about (part 2). Borderline personality disorder (BPD) diagnosis, causes and treatment.
Also published on Medium.